Tag Archives: bipolar disorder

Weight gain frustrating side effect in battle with depression

By Jack Smith

Topics at this blog tend to be kind of heavy, so I thought I might lighten things up today. Only I can’t.

I’m teetering on a new personal record— but not the kind you want plastered on the wall at the gym.

I recently tipped the scales at more than 200 pounds for the first time ever. I weighed 206 to be exact. That’s roughly 46 pounds heavier than I was in 2011 and 50 pounds heavier than college.

Both times, doctors told me the meds I was taking were partly to blame. The drugs I was taken in 2011 took away my appetite to the point I could only eat a few bites at meal time. The fist full of pills I’m currently taking, however have caused my appetite to go off the charts.

unexplained weight gainI have to take some responsibility here. I’m the one who ate like a bird or inhaled food like a pig, but the meds didn’t help and probably hurt.

I don’t recall exactly what meds I was taking in 2011 when I all but quit eating.  I think I was on Abilify and Remeron, among other drugs.

I just remember it was an incredibly difficult time for depression and anxiety.  I had no appetite. None at all. I was so skinny my wife wondered if I had an eating disorder and several people thought I had cancer. One friend later told me she thought I was “manorexic.”  Continue reading